Texas, 2017

Flash Flooding in Texas, June 2, 2017

June 2, 2017 · NWS AMA · 15 events in 2 counties and zones

A weak and broad upper level trof of low pressure impacted the Panhandles for a significant Flash Flooding Event. The mid and upper level flow |will remain on the weak side over the weekend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak and broad upper level trof of low pressure impacted the Panhandles for a significant Flash Flooding Event. The mid and upper level flow |will remain on the weak side over the weekend. This kept showers and thunderstorms slow moving for the most part which led to several reports of Flash Flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 2, 1:57 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 2, 1:57 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
257 PM CDT Fri Jun 2 2017

.DISCUSSION...
In the upper levels a positively tilted trough stretched from
northwest Mexico into the south central plains. A northern stream
trough was located across Montana and Wyoming. On the surface a weak
upslope southeast wind was noted.

While the southern Texas Panhandle may be a little more favored for
showers and thunderstorms late this afternoon and tonight. Better
chances may start to move into the northwest half of the CWA
Saturday and Saturday night. A piece of the northern upper level
trough is expected to move southward through eastern Colorado
Saturday afternoon and then through the panhandles Saturday night.
This small upper level disturbance may be enough to trigger a better
chance of showers and thunderstorms initially across the northwest
CWA and then spreading southeast with time as the short wave trough
moves south.  The chances of showers and thunderstorms will still be
there for the southeast half of the CWA since this area will be
closest to the dynamics of the positively tilted trough.

Shower and thunderstorm chances will likely wane through the day on
Sunday as the positively tilted upper trough moves southeast away
from the panhandles.

Monday appears dry at this point as an upper level ridge pokes up
across the central high plains and the panhandles are under a north
to northeast flow aloft.

Tuesday and beyond chances of rain come back into the forecast a
northwest flow sets up over the panhandles and showers and
thunderstorms are allowed to move into the area from the mountains
of New Mexico and Colorado.

Severe storms are not expected to be widespread through this
forecast, but there could be some that produce gusty winds, hail and
heavy rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                59  78  59  80  59 /  40  70  40  30  10
Beaver OK                  61  81  61  84  61 /  30  60  40  10   5
Boise City OK              56  77  55  80  56 /  50  60  40  10   5
Borger TX                  61  81  61  83  61 /  30  70  40  20   5
Boys Ranch TX              58  81  59  84  58 /  30  70  40  20   5
Canyon TX                  59  79  59  81  59 /  40  70  50  30  10
Clarendon TX               60  79  60  81  60 /  50  60  50  30  10
Dalhart TX                 57  79  57  82  57 /  40  60  40  20   5
Guymon OK                  59  80  58  83  59 /  20  60  30  10   5
Hereford TX                58  79  58  81  57 /  40  60  50  30  10
Lipscomb TX                61  81  61  83  61 /  40  60  40  20   5
Pampa TX                   60  78  59  81  59 /  40  70  40  20  10
Shamrock TX                62  80  62  82  62 /  50  60  60  30  10
Wellington TX              62  81  63  82  63 /  60  60  70  40  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

14/15
Hazardous weather outlook, Jun 2, 2:03 PM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
303 PM CDT Fri Jun 2 2017

OKZ001>003-TXZ001>020-030815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
303 PM CDT Fri Jun 2 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible through tonight across the
panhandles. A few storms may get strong to marginally severe with
damaging winds the main threat. Heavy rain may also lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Saturday into Sunday, and then again Monday night
through Wednesday night. Any storms that develop are expected to
remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 2, 1:41 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
241 PM CDT FRI JUN 2 2017

TXZ011-012-022015-
Potter TX-Oldham TX-
241 PM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND WEST
CENTRAL POTTER COUNTIES UNTIL 315 PM CDT...

At 241 PM CDT, Doppler radar was tracking an area of strong
thunderstorms 8 miles north of Wildorado, or 14 miles northeast of
Vega, moving northwest at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Boys Ranch, Valley De Oro and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3543 10202 3519 10224 3534 10247 3560 10221
TIME...MOT...LOC 1941Z 131DEG 8KT 3533 10220

14

The radar

The Amarillo radar (KAMA), 16 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

15 flash flood. Local standard time, as filed.

Flash Flood, Potter

When
June 2, 3:43 PM CST to 5:45 PM CST
Where
Potter County, 3.13 mi WSW of Amarillo to 3.09 mi WSW of Amarillo
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
35.189, -101.874

Severe flooding at paramount and church Ave. Cars starting to move by the water. About 6 inches.

Flash Flood, Potter

When
June 2, 4:00 PM CST to 5:45 PM CST
Where
Potter County, 3.69 mi WSW of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.189, -101.884

Vehicle rescue at 2200 block of S Western.

Flash Flood, Potter

When
June 2, 4:00 PM CST to 5:45 PM CST
Where
Potter County, 5.73 mi W of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.195, -101.921

Vehicle rescues going on at Coulter and Wallace.

Flash Flood, Randall

When
June 2, 4:00 PM CST to 5:45 PM CST
Where
Randall County, 2.64 mi W of Amarillo to 2.63 mi W of Amarillo
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.195, -101.866

Fast flowing water down Georgia. Water almost into businesses.

Flash Flood, Potter

When
June 2, 4:05 PM CST to 5:45 PM CST
Where
Potter County, 8.32 mi ESE of Bushland to 8.34 mi ESE of Bushland
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
35.126, -101.938

Covered roads at 335 and SW 81st some areas around the road are under 2ft of water. Low lying areas filling up and running off onto Soncy. Emergency vehicles are blocking intersections.

Flash Flood, Potter

When
June 2, 4:10 PM CST to 5:45 PM CST
Where
Potter County, 2.91 mi WSW of Amarillo to 2.89 mi WSW of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.190, -101.870

Water rescue in progress. Water over the cab of a pickup.

Flash Flood, Potter

When
June 2, 4:10 PM CST to 5:45 PM CST
Where
Potter County, 3.52 mi W of Amarillo to 3.49 mi W of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.193, -101.882

High water rescue near Tascosa high school.

Flash Flood, Randall

When
June 2, 4:10 PM CST to 5:45 PM CST
Where
Randall County, 4.94 mi SW of Amarillo to 4.89 mi SW of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.148, -101.880

Three high water rescues in progress.

Flash Flood, Randall

When
June 2, 4:10 PM CST to 5:45 PM CST
Where
Randall County, 4.94 mi SW of Amarillo to 4.89 mi SW of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.148, -101.880

Three high water rescues in progress.

Flash Flood, Randall

When
June 2, 4:10 PM CST to 5:45 PM CST
Where
Randall County, 3.81 mi WSW of Amarillo to 3.8 mi WSW of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.183, -101.884

High water rescue at Western and King.

Flash Flood, Randall

When
June 2, 4:15 PM CST to 5:45 PM CST
Where
Randall County, 3.88 mi W of Amarillo to 3.87 mi W of Amarillo
Cause
Heavy Rain
Reported by
Public
Coordinates
35.191, -101.888

Water over car hoods on Teckla.

Flash Flood, Potter

When
June 2, 4:25 PM CST to 5:45 PM CST
Where
Potter County, 4.62 mi W of Amarillo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.191, -101.901

Interstate 40 closed at Bell, due to high water.

Flash Flood, Randall

When
June 2, 4:43 PM CST to 5:45 PM CST
Where
Randall County, 7.28 mi NW of Timbercreek Canyon to 7.38 mi NW of Timbercreek Canyon
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.117, -101.919

Water up to the bumper of a car. Cars being pulled out of high water by a wrecker just north of loop 335 on Coulter.

Flash Flood, Randall

When
June 2, 4:45 PM CST to 5:45 PM CST
Where
Randall County, 4.97 mi WSW of Amarillo to 4.96 mi WSW of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.165, -101.897

High water rescue from a car, at Granada and Kingston.

Flash Flood, Randall

When
June 2, 4:58 PM CST to 5:45 PM CST
Where
Randall County, 6.23 mi SW of Amarillo to 6.22 mi SW of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.140, -101.902

High water rescue in progress, at Bell and Farmers.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707252, 707253, 707254, 707255, 707256, 707257, 707258, 707259, 707260, 707261, 707262, 707263, 707264, 707265, 707266.